Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 31, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 13, 2005, 5:23 PM EDT for Columbus County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2005, 5:23 PM EDT (21:23 UTC)
- Expired
- Jul 13, 2005, 5:59 PM EDT
- In force
- 36 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 33 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1844 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 132124 SVRILM NCC047-132230- /O.NEW.KILM.SV.W.0031.050713T2123Z-050713T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 523 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 630 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF TABOR CITY...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NAKINA AROUND 530 PM... WHITEVILLE AROUND 620 PM... LAKE WACCAMAW AROUND 630 PM... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3412 7885 3399 7869 3432 7836 3445 7864 $$ JAQ
1 follow-up statement
000 WWUS52 KILM 132159 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 558 PM EDT WED JUL 13 2005 NCC047-132208- /O.CAN.KILM.SV.W.0031.000000T0000Z-050713T2230Z/ COLUMBUS NC- 558 PM EDT WED JUL 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR COLUMBUS COUNTY IS CANCELLED... AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3412 7885 3399 7869 3432 7836 3445 7864 $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:42 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 13, 2:42 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 242 PM EDT WED JUL 13 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... CONVECTION FIRING UP ALL AROUND AS SHORTWAVE...MENTIONED IN PREVIOUS AFD...MOVES INTO THE REGION. WAVE APPEARS TO BE A LITTLE STRONGER THAN EXPECTED. BUMPED UP POPS FOR THE REMAINDER OF THE AFTERNOON AND EVENING TO 50 WITH ACTIVITY EXPECTED DIMINISH LATER THIS EVENING. PLAN TO ISSUE AFTERNOON PACKAGE WITH PRE-FIRST PERIOD. CONDITIONS THURSDAY AND FRIDAY WILL MIRROR TODAY WITH THE EXCEPTION OF COVERAGE OF CONVECTION. GFS/CANADIAN SHOW ANOTHER WEAK SHORTWAVE ROTATING AROUND THE REMNANTS OF DENNIS THURSDAY AFTERNOON. EXPECT COVERAGE/INTENSITY OF ACTIVITY ON THURSDAY TO RESEMBLE THIS AFTERNOON. STORM COVERAGE ON FRIDAY LOOKS LIKE IT WILL BE A LITTLE LESS WITH DIURNAL HEATING AND POSSIBLY A SEA BREEZE BEING THE ONLY REAL MECHANISMS TO PROMOTE CONVECTION. WENT WITH 40 POPS WHICH IS IN LINE WITH BOTH THE MAV AND MET MOS NUMBERS. TEMPERATURES WILL REMAIN AT TO SLIGHTLY ABOVE CLIMO. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... MEDIUM AND LONG RANGE GUIDANCE...12Z GFS/00Z ECMWF/00Z CANADIAN KEEP BERMUDA HIGH IN PLACE THROUGH THE EXTENDED PERIOD. CONTINUED WITH TREND OF DIURNAL CONVECTION AND TEMPERATURES NEAR TO SLIGHTLY ABOVE CLIMO. && .MARINE... NO SUBSTANTIAL CHANGES TO THE GOING FORECAST WITH BERMUDA HIGH IN CHARGE THROUGH THE PERIOD. EXPECT WINDS TO REMAIN GENERALLY SOUTH TO SOUTHWESTERLY AND LIGHT WITH SEAS OF AROUND 3 FEET...GIVE OR TAKE A FOOT. POPULATED EXTENDED WINDS PORTION USING HPC GUIDANCE WITH A GFS BACKGROUND...RATHER THAN THE USUAL DGEX. DGEX WAS NOT LOOKING REALISTIC AS FAR AS WIND DIRECTION GOES. && AVIATION... WIDESPREAD CONVECTION WILL CONTINUE THROUGH THE AFTERNOON. APPEARS COASTAL TERMINALS WILL BE SPARED FOR THE MOST PART...WITH FLO POTENTIALLY SEEING A SECOND ROUND OF STORMS BETWEEN 20-22Z. DUE TO THE RAINFALL...THINK FOG COULD BE A FACTOR OVERNIGHT. AT THIS TIME JUST WENT WITH MVFR...BUT IFR FOG POSSIBLE AROUND SUNRISE. LIGHT SOUTHWEST WIND AGAIN TOMORROW WITH CONVECTION FIRING AGAIN AFTER 15-16Z. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && AVIATION...JAQ MARINE...REK
Hazardous weather outlook, Jul 13, 12:54 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1254 PM EDT WED JUL 13 2005 AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-140915- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG- GEORGETOWN- 1254 PM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON INTO THIS EVENING...AND ISOLATED SEVERE WEATHER IS POSSIBLE. ANY STORMS WHICH DO BECOME SEVERE HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LARGE HAIL. ALSO...FREQUENT CLOUD-TO-GROUND LIGHTNING WILL OCCUR ALONG WITH HEAVY RAINFALL WHICH COULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON AND EVENING. THESE THUNDERSTORMS ARE EXPECT TO BE BELOW SEVERE LIMITS AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. JAQ
In the hours before
Special weather statement, Jul 13, 2:54 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 254 PM EDT WED JUL 13 2005 SCZ039-046-131930- GEORGETOWN SC-WILLIAMSBURG SC- 254 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORM OVER GEORGETOWN AND WILLIAMSBURG COUNTIES... AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF JAMESTOWN...OR 18 MILES EAST OF SAINT STEPHEN....MOVING NORTHEAST AT 15 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE ANDREWS AND WARSAW. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS OVER 40 MPH AND FREQUENT DANGEROUS LIGHTNING. HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT WEATHER.GOV/ILM JAQ
Special weather statement, Jul 13, 3:08 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 308 PM EDT WED JUL 13 2005 NCZ100-101-132015- BRUNSWICK NC-NEW HANOVER NC- 308 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WERE DEVELOPING OVER BRUNSWICK COUNTY... AT 308 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING 5 MILES NORTHWEST OF BOLIVIA...OR 14 MILES NORTHEAST OF SHALLOTTE....MOVING EAST AT 10 MPH. OTHER CITIES IN THE PATH OF THESE STORMS ARE BOLIVIA...LELAND... SILVER LAKE...SUPPLY...WILMINGTON...WINNABOW AND WRIGHTSBORO . THESE THUNDERSTORMS WERE PRODUCING TORRENTIAL RAIN AND FREQUENT DEADLY LIGHTNING. THESE THUNDERSTORMS MAY QUICKLY BECOME SEVERE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. RJD
Local storm report, Jul 13, 3:37 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
337 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL WILMINGTON 34.21N 77.91W
07/13/2005 0.75 INCH NEW HANOVER NC LAW ENFORCEMENT
WILMINGTON POLICE DEPARTMENT REPORTED PENNY SIZE HAIL AT
THE INTERSECTION OF SHIPYARD BOULEVARD AND CAROLINA BEACH
ROAD.
&&
JAQLocal storm report, Jul 13, 3:55 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM FLOOD WILMINGTON 34.21N 77.91W
07/13/2005 NEW HANOVER NC PUBLIC
FLOODING ALONG 17TH STREET NEAR OLEANDER DRIVE AND DAWSON
STREET. A FOOT OF WATER ON ROADWAY.
&&
JAQSpecial weather statement, Jul 13, 4:35 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 435 PM EDT WED JUL 13 2005 NCZ101-132130- NEW HANOVER NC- 435 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS CONTINUE TO IMPACT NEW HANOVER COUNTY... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM BETWEEN MYRTLE GROVE AND SNOWS CUT...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL ALSO AFFECT CAROLINA BEACH...AND KURE BEACH THROUGH 530 PM. THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL AND WINDS UP TO 50 MPH. HOWEVER...THE GREATEST THREAT IS TORRENTIAL RAINFALL AND CONTINUOUS DEADLY CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS THUNDERSTORM. THE NATIONAL WEATHER SERVICE HAS RECEIVED REPORTS OF FLOODING IN DOWNTOWN WILMINGTON ALONG 17TH STREET NEAR DAWSON STREET AND OLEANDER DRIVE...AND FLOODING NEAR THE INTERSECTION OF SHIPYARD BOULEVARD AND INDEPENDENCE BOULEVARD. MOTORISTS ARE URGED TO USE CAUTION...AND ARE REMINDED NOT TO DRIVE IN AREAS WHERE WATER COVERS THE ROADWAY. ALSO...LIGHTNING STRIKES HAVE CAUSED MANY HOUSE FIRES IN NEW HANOVER COUNTY THIS AFTERNOON. AVOID CONTACT WITH CORDED PHONES AND PLUMBING AND STAY AWAY FROM WINDOWS AND DOORS. TUNE TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/ILM JAQ
Special weather statement, Jul 13, 4:54 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 454 PM EDT WED JUL 13 2005 NCZ096-132145- BLADEN NC- 454 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT BLADEN COUNTY... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS 17 MILES NORTH OF LAKE WACCAMAW...OR 10 MILES SOUTHEAST OF ELIZABETHTOWN....MOVING EXPANDING NORTHWEST AT 10 MPH. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. IN ADDITION...THESE THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL. FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE AS IS PONDING OF WATER ON ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...INCLUDING POSSIBLE WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/ILM JAQ
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:01 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 29 min |
| Jul 13, 3:31 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.